View Mobile Site

Ask Dr. Gott 8/30

Reader not sweet on sugar substitute

    DEAR DR. GOTT: The letter written by the wife of the 87-year-old man who has not been feeling well and described him as experiencing "meltdowns" caught my eye.
    My 89-year-old mother is in relatively good health for her age and is considered among the "healthy elderly." She does experience atrial fibrillation and hypertension, for which she takes Coumadin and blood pressure medications. After a routine fasting blood screen, she was told that her blood sugar numbers were creeping up and that she should take steps to get them under control. One of the steps she took was to begin using Sweet'N Low when drinking coffee or tea.
    Shortly after, she began experiencing weakness, numbness, lightheadedness and feeling as though she was losing her balance. She also experienced periods of extreme exhaustion early in the afternoon. These symptoms would wax and wane.
    To rule out stroke, her cardiologist ordered a cardiogram, CT scan and carotid artery scan. She was examined by an eye specialist, ENT and neurologist, and no reason could be found for her symptoms. Medications were changed and adjusted with no positive results. After six months, she was told that while the condition was frightening to her, it was not dangerous and that she might have to learn to cope with it.
    A comment about Meniere's disease at a follow-up appointment with the nurse practitioner led to me investigate on the Internet. Sufferers of Meniere's say there are trigger factors, such as fluorescent lighting. Others suggest aspartame. I then realized the relationship between the dizziness and the Sweet'N Low. On my advice, my mother discontinued the use of aspartame, and within a day or two, the symptoms began to lift, and, after a couple of weeks, she was back to her busy, active self and feeling well. Although this is anecdotal, the doctors feel it is well worth remembering.
    I hope it might help some of your other readers.
    DEAR READER: Some people are extremely sensitive to sugar substitutes, such as aspartame. You did the right thing to have your mother discontinue aspartame. I am publishing your experience to alert other readers who may have significant symptoms from the substitute.
    DEAR DR. GOTT: Perhaps you and your readers might enjoy my attempt at humor.
GROWING OLD
I'm growing old, but what the heck.
My face is wrinkled, and so's my neck.
My legs are stiff and I can't run.
Going to bed is my old fun.
I love to talk but it makes no sense.
I washed my hair and forgot to rinse.
I can't remember to take my pill.
I watch a movie and think it's real.
I need a tub bath, there's no doubt.
I finally got in but can't get out.
Today's the day I hang my head.
Will I stay up or go to bed?
I locked myself out, I can't seem to win.
Was I going out or was I coming in?
Life is going, my friends are dear.
Thank you, God, that I'm still here.
    DEAR READER: As I'm discovering, old age really needs humor to get through it.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...